Last week in my return to blogging post, I wrote that I’d be doing a lot more real life, everyday blogging. And then I disappeared.
In my defense, there was a mini-vacation over the holiday weekend: Hershey, PA. Fun, but no diva vacation like I had hoped. The kidlet seemed to have a great time, though.
But back to the no blogging thing. I swear that it wasn’t that I didn’t want to blog. It was more that something else came up. And that was my falling into being batshit again.
Maybe batshit is too harsh of a term. I’m not hearing voices or seeing the green tooth fairy riding an elephant out of my bathroom mirror. But my mind and the delicate equilibrium of medication and pure will that keeps me halfway functioning has been thrown completely out of whack.
I’ve had depression since adolescence (though at the time it was hard to tell whether it was actually depression or being raised by my narcissistic, love-withholding mummy. Those things can be hard to sort out for even the most aware of adolescents!). There were many, many rough years, but sometime during residency when the on-call crying jags became almost career-limiting, I found that medication helped me feel what, I guess, others call normal.
Coolness! It was as if someone had changed the television of my life from B&W to color. I was like, wow, this is really amazing…until it stopped working. Then there was a dose adjustment, and woo-hoo, the blue skies were back again! All was well for a little bit, a few years actually, and I managed to wean off completely. Hooray!
Yeah well, unfortunately my brain’s wiring was still screwy. Gradually a couple years later, both depression and some phobias began to creep into my life. Sigh. It was time to return both to talk therapy and medication.
I’ve adjusted to the fact that I have mood disorders that require medication. There’s no shame in that. It’s just a genetic twist of fate that has to be managed. But what ticks me the heck off is that I can’t just have ordinary depression. I’ve got to have atypical depression or treatment resistant depression that requires the combined brainpower of a psychiatric think tank to medicate properly.
Sure you’re saying to yourself, what’s she got to be depressed about? She should just exercise more or hang out with good friends. That’s all she needs! You’re probably even thinking about saying something helpful like, don’t be depressed, so that these words will snap me out of my stinking thinking. I will warn you that if you ever utter any such words in my direction, I will travel through your computer and bitch-slap you for uttering such ridiculosity to me! I have been through enough, tried enough, and seen enough specialists to know that my brain needs assistance through meds. I’m so talk therapized by now that I could BE a therapist. But my brain neurochemistry that controls my mood (and my phobias and assorted other DSM-IV crap) needs medication. Well that is IF and only IF I want to function, be employed, and resemble a normal human being,
So where was I? Oh yes, medication. In the mid-90s I managed to find a psychopharmacologist (I didn’t even know this specialty existed until then) extraordinaire in Dr. Nick the Diligent. Nick knew his meds inside and out. He was finger on the pulse of the latest data. He took me off the 3x/day v@lium another doc had put me on (yikes!) and tried a little of this and a little of that until we found a regimen that worked. I had graduated from a plain ol’ simple antidepressant prescribed by a simple psychiatrist to something resembling witchdoctoring. I was that complicated…until Nick found a newish drug (at the time) that worked on both serotonin and norepinephrine. That drug was Eff@xor and it was the mainstay of my mood/phobia/crap management for 15 years.
That is until I started that whole trouble breathing thing last Thanksgiving. You may remember that the best what the hell caused this lung hypersensitivity pneumonitis theory we have relates to a very rare side-effect of a medicine I’ve been on for 15 yeqrs. Yes, you see where this is going. The best guess was that it was the Eff@xor (though I believe it was probably the generic version that my prescription company switched to mid-last year that caused the reaction). I then had to wean off of my mainstay drug.
At first I was sorta-OK. Hell, high-dose steroids can get you feeling better than you have in decades (if you don’t mind the insomnia, chipmunk face, and long-term badness that can happen with chronic use). And it took me a month to fully wean off the Eff@xor. (That med is a beeyotch to come off of).
Yet after being off for about a month and also decreasing my steroids, I began to notice some batshit moods developing. My current psychopharmacologist, Dr. Sarah the Patient, tinkered here and there with this med and that one. I’d get a little better, then have a bad day, and then do better again. But it was hard to figure out how much was:
a) being off Eff@xor
b) being on steroids (yes, steroids can make you batshit)
c) not sleeping at night (my insomnia was terrible)
d) putting stepfather into assisted-living
e) managing stepfather’s finances (a hot mess)
f) trying to negotiate the dysfunction that is my family with regard to my stepfather
g) the job
h) the unemployed husband
i) the wonderful but challenging 4-year-old
You can see how it might be a tad difficult to sort out what my freaking problem was.
We had managed to achieve some semblance of stable, though not good by any stretch, when I decided (yes, I do decide some stupid things at times) to take myself off of one of my helper meds. I didn’t think it was doing that much and it’d been replaced with a different helper, so gee, did I really need both? I stopped taking it.
It.did.not.go.well. AT ALL.
I called Dr. Sarah the Patient. “Start taking it again,” she counseled. She is wise. So I started again. And I got to relative stability in a few days. But then I went back to my, well can I take less of it, mode of thinking. I did ask first this time. And we talked about the possibility of moving from 40 mg to 25 mg at some point in the future. OK, I thought. But a week later I found myself running out of 40 mg capsules and unsure whether to get a new prescription for the same dose or move to the 25 mg dose. So what did I do? Did I call Dr. Sarah? Nah, it was a holiday weekend. Did I call myself a refill? Nah. Why pay the copay when I’m not sure which dose I should be on? So what did I do? I found the 80 mg capsules I had from before and (I can see your face scrunching up already…the train wreck is about to hit!) proceeded to open the capsule each day and dump out what I perceived with my discerning eyes to be 40 mg from the 80 mg capsule.
Guess what happened? I went batshit again!
Last night with my kid was a horror that I do not wish to repeat. I was so wound. I felt like David Banner right before he changed into the Hulk. I was so angry. My muscles felt coiled and ready to strike (and no, I did not strike my kid, but there was a lot of batshit yelling involved in last night’s horror). I could not stand down. And did I mention that I also had a migraine? Bad mixture. Awful, awful, awful.
Before I put her to bed, I told her that I was sorry that I was so grumpy. I also explained that I didn’t know why I was so grumpy. But one thing I did know, it had nothing to do with her.
To that, my amazing child replied with a question, “Is someone else making you grumpy?”
“No, my sweetie,” I said hugging her and fighting the tears, “Mommy just doesn’t feel OK right now. Something inside her is making her feel grumpy.”
“Maybe you’re just tired. Maybe you’ll feel better if you get a good night’s sleep and not stay up too late,” she offered.
Once again I felt so undeserving of this incredible child. I kissed her goodnight and felt both shame and relief. Once the house was quiet, I felt the rage leeching out of my muscles. The shame continued, however.
Today I called Dr. Sarah the Patient. She made recommendations and I listened. I know she can help me. I know that it will take time to find the right regimen. But the struggle against batshittedness is exhausting.